Alert archive / Idaho / Wind Advisories in 2008
Wind Advisory 25, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Dec 29, 2008, 10:06 PM MST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2008, 10:06 PM MST (05:06 UTC)
- Expired
- Dec 30, 2008, 2:58 AM MST
- In force
- 5 hr
- Issued by
- NWS Pocatello, ID
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KPIH 300506 NPWPIH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 1006 PM MST MON DEC 29 2008 IDZ020-021-301100- /O.NEW.KPIH.WI.Y.0025.081230T0506Z-081230T1100Z/ UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- INCLUDING THE CITIES OF...IDAHO FALLS...REXBURG...RIGBY... POCATELLO...BLACKFOOT...FORT HALL...AMERICAN FALLS 1006 PM MST MON DEC 29 2008 ...WIND ADVISORY IN EFFECT UNTIL 4 AM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM MST TUESDAY. A STRONG COLD FRONT WAS MOVING THROUGH THE REGION THIS EVENING PRODUCING SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH...ESPECIALLY ACROSS THE ARCO DESERT AND IDAHO NATIONAL LABORATORY. THE COLD FRONT IS EXPECTED TO PROGRESS INTO WYOMING AFTER 3 AM WITH WINDS GRADUALLY DIMINISHING BELOW ADVISORY LEVELS AROUND 4 AM. A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION AND BE PREPARED FOR AREAS OF BLOWING AND DRIFTING SNOW. $$
1 follow-up statement
000 WWUS75 KPIH 300958 NPWPIH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 258 AM MST TUE DEC 30 2008 IDZ020-021-301100- /O.CAN.KPIH.WI.Y.0025.000000T0000Z-081230T1100Z/ UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- INCLUDING THE CITIES OF...IDAHO FALLS...REXBURG...RIGBY... POCATELLO...BLACKFOOT...FORT HALL...AMERICAN FALLS 258 AM MST TUE DEC 30 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE WIND ADVISORY. VERY STRONG WINDS HAVE DIMINISHED EARLY THIS MORNING...HOWEVER BREEZY CONDITIONS WILL CONTINUE THROUGH THE MORNING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Dec 29, 7:55 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Dec 29, 7:55 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 755 PM MST MON DEC 29 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. STRONG FRONTAL BOUNDARY WORKING THROUGH SNAKE PLAIN/CNTRL MOUNTAINS AT THIS TIME. GRIDS HAVE FAIRLY STRONG WIND/WIND GUSTS BUT WINDS IN ZONES LOOK A BIT ANEMIC. LIKELY DUE TO FORMATTERS. EXPECTING WIND ADVISORY LEVEL WINDS FROM 8 THRU 11 PM ESPECIALLY OUT ON INL. DECIDED TO COVER WITH NOWCAST FOR NOW AND WILL DO A QUICK EDIT ON ZONES TO BUMP WINDS UPWARD IN ZONES 20/21 (IDAHO FALLS AND POCATELLO). REST OF FORECAST LOOKS GOOD. SEE PREVIOUS DISCUSSION BELOW. HUSTON VERY WARM TEMPERATURES ACROSS THE REGION TODAY AS A WARM FRONT SOARED NORTHWARD LAST NIGHT. AWAITING THE ARRIVAL OF THE COLD FRONT THIS EVENING WHICH IS EXPECTED TO BRING AN ADDITIONAL ROUND OF PRECIPITATION TO THE AREA...ALTHOUGH MODELS ARE SHOWING THE MAIN PRECIPITATION BEING LIMITED TO THE MOUNTAINS AND HIGHLANDS. WILL GO AHEAD AND CANCEL THE WINTER STORM WARNING FOR THE CENTRAL MOUNTAINS SINCE ANY ADDITIONAL SNOW SHOULD BE RELATIVELY LIGHT. WILL ALSO ALLOW THE WINTER STORM WARNING FOR THE UPPER SNAKE HIGHLANDS TO EXPIRE AT 06Z SINCE MODELS ARE SHOWING MAIN PRECIPITATION WINDING DOWN AFTER THAT TIME. VERY WINDY CONDITIONS EXPECTED AFTER THE FRONT PASSES TONIGHT TO THE POINT THAT IT WILL BE NEAR HIGH WIND WARNING CRITERIA IN THE CENTRAL MOUNTAINS. THE THINKING IS THAT THE VALLEYS COULD SEE WIND GUSTS TO 30-35KTS AND AT RIDGE TOP 55KTS IS POSSIBLE. WILL HOLD OFF ON ANY HIGH WIND WARNINGS TO SEE IF ANY OBSERVATION BEGIN LEANING IN THIS DIRECTION. TUESDAY LOOKS RELATIVELY BENIGN AS THE AREA WILL BE IN BETWEEN SYSTEMS...ALTHOUGH COLDER WITH HIGHS IN MOST LOCATIONS STAYING AT OR BELOW FREEZING. NEXT SYSTEM ARRIVES WEDNESDAY. THIS SYSTEM LOOKS VERY SIMILAR TO THE SYSTEM THAT AFFECTED THE AREA SUNDAY AND TODAY. ITS A WARMER SYSTEM WITH WIDESPREAD PRECIPITATION EXPECTED IN THE MOUNTAINS AND VERY LITTLE IN THE SNAKE PLAIN. DO NOT CURRENTLY THINK THE AREA WILL SEE AS MUCH WARM AIR WITH THIS SYSTEM...BUT SOME LOCATIONS WILL GET ABOVE FREEZING ONCE AGAIN. DNV .LONG TERM...THU THROUGH NEXT MON NIGHT. LONG WAVE CONTINUES SCENARIO OF RETROGRADE MOTION OF LONGWAVE UPPER LEVEL TROUGH IN NORTHWESTERN TERRITORIES OF CANADA. STORM TRACK CONTINUES OVER IDAHO LATITUDES...SO CONTINUED BUSY PRECIPITATION PATTERN. MAIN STORM FOR THE PERIOD ARRIVES FRI/FRI NIGHT. ENOUGH UPPER LEVEL ENERGY TO MAKE IT A WINDY EVENT AS WELL. AFTER SAT AFTERNOON...THINGS QUIET CONSIDERABLY WITH BELOW- CLIMATOLOGICAL POPS. HOWEVER...THERE IS ALSO PLENTY OF VARIATION IN THE ENSEMBLE RUNS TO REDUCE EVERYTHING TO NO-MENTION POPS. ALSO...ECMWF AND GFS HAVE GOOD AGREEMENT UNTIL THE GFS DRY SPELL BEGINS ON SAT NIGHT...THEN IT IS MAINLY A TIMING ISSUE FOR SHORTWAVES AS LONG WAVE PROGS ARE FAIRLY SIMILAR AMONG THEM. MESSICK && .AVIATION...FRONT PUSHING THROUGH TONIGHT WILL BRING TEMPERATURES DOWN. FORTUNATELY ENOUGH MELT MEANS THAT A REFREEZE WILL PUT A CAP ON THE REDUCED VISIBILITY DUE TO BLOWING SNOW WITH A GOOD CRUST ON TOP OF THE SNOW PACK...EVEN AT KSUN ELEVATION. MAIN FORECAST PROBLEM IS THE CEILING. WIND WILL STAY UP ENOUGH TO PREVENT SURFACE-BASED OBSCURATION DUE TO FOG...BUT STRATUS IN THE BOUNDARY LAYER IS EXPECTED AT KIDA...KPIH...AND KSUN IN THE GUIDANCE. CURIOUSLY...TIME-HEIGHT CROSS SECTIONS ARE NOT AS STRONG WITH TIMING DIFFERENT FROM THE ALPHA-NUMERICAL GUIDANCE. HAVE FORECAST THE STRATUS AND ELIMINATED MUCH OF THE PRECIPITATION FROM THE AERODROMES AS POPS HAVE BEEN REDUCED TO SLIGHT CHANCE LEVEL. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR IDZ019. &&
Hazardous weather outlook, Dec 29, 3:22 PM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 322 PM MST MON DEC 29 2008 IDZ017>025-031-032-301200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 322 PM MST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNINGS REMAIN IN UNTIL 11 PM THIS EVENING IN THE UPPER SNAKE RIVER HIGHLANDS. HEAVY SNOWFALL IS EXPECTED TO CONTINUE ACROSS THE HIGHER ELEVATIONS OF NORTHEASTERN IDAHO TODAY THEN TAPER OFF BEHIND AND COLD FRONT OVERNIGHT AND TUESDAY. STRONG WINDS ARE ALSO EXPECTED TO PRODUCE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE AND WET PATTERN IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK. THE NEXT PACIFIC STORM WILL BRING PRECIPITATION TO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, Dec 29, 7:05 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
705 PM MST MON DEC 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY SNOW 16 WSW KETCHUM 43.60N 114.67W
12/29/2008 M7.0 INCH CAMAS ID MESONET
DOLLARHIDE...24 HOUR TOTAL...ELEVATION 8421 FT.
0650 PM HEAVY SNOW 12 NNW KETCHUM 43.85N 114.47W
12/29/2008 M6.0 INCH BLAINE ID MESONET
CHOCOLATE GULTCH...ELEVATION 8421 FEET...24 HOUR TOTAL
0650 PM HEAVY SNOW 20 NW KETCHUM 43.89N 114.66W
12/29/2008 M6.0 INCH BLAINE ID MESONET
GALENA...ELEVATION 7440 FEET...24 HOUR TOTAL
0650 PM HEAVY SNOW 22 NW KETCHUM 43.91N 114.69W
12/29/2008 M8.0 INCH BLAINE ID MESONET
GALENA SUMMIT...ELEVATION 8782 FEET...24 HOUR TOTAL
0650 PM HEAVY SNOW 20 ENE HAILEY 43.62N 113.93W
12/29/2008 M5.0 INCH BLAINE ID MESONET
GARFIELD RANGER STATION...ELEVATION 6560...24 HOUR TOTAL
0650 PM HEAVY SNOW 10 NW KETCHUM 43.79N 114.52W
12/29/2008 M9.0 INCH BLAINE ID MESONET
LOST WOOD DIV...ELEVATION 7903...24 HOUR TOTAL
0650 PM HEAVY SNOW 11 ENE KETCHUM 43.75N 114.17W
12/29/2008 M5.0 INCH BLAINE ID MESONET
HYNDMAN...ELEVATION 7440 FEET...24 HOUR TOTAL
0650 PM HEAVY SNOW 21 ENE HAILEY 43.63N 113.91W
12/29/2008 M5.0 INCH BLAINE ID MESONET
SWEDE PEAK...ELEVATION 7641...24 HOUR TOTAL
0650 PM HEAVY SNOW 22 NW KETCHUM 43.91N 114.69W
12/29/2008 M10.0 INCH BLAINE ID MESONET
VIENNA MINE...ELEVATION 8963 FEET...24 HOUR TOTAL
0650 PM HEAVY SNOW 30 NNW ARCO 44.03N 113.53W
12/29/2008 M4.0 INCH CUSTER ID MESONET
HILTS CREEK...ELEVATION 8001...24 HOUR ELEVATION
0650 PM HEAVY SNOW 37 NE MACKAY 44.29N 113.08W
12/29/2008 M8.0 INCH LEMHI ID MESONET
MEADOW LAKE...ELEVATION 9150 FEET...24 HOUR TOTAL
0650 PM HEAVY SNOW 32 NE MACKAY 44.24N 113.15W
12/29/2008 M4.0 INCH LEMHI ID MESONET
MOONSHINE...ELEVATION 7440 FEET...24 HOUR TOTAL
0650 PM HEAVY SNOW 24 N CHALLIS 44.85N 114.22W
12/29/2008 M4.0 INCH CUSTER ID MESONET
MORGAN CREEK...ELEVATION 7600...24 HOUR TOTAL
&&
PANGELNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.